Wildfire, Yellowstone National Park
- When
- July 18, 6:00 AM MST to July 28, 5:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
The Beach wildfire began on Sunday morning, July 18, and spread from one-half acre to 150 acres by the end of the day. The fire continued to spread rapidly due to gusty west wind of 12 to 25 mph on Monday, July 19.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Beach wildfire began on Sunday morning, July 18, and spread from one-half acre to 150 acres by the end of the day. The fire continued to spread rapidly due to gusty west wind of 12 to 25 mph on Monday, July 19. By nightfall Monday, the fire had scorched an estimated 385 acres. Nearly 200 firefighters engaged the flames, which burned in sub alpine fir about seven miles west-southwest of Bridge Bay Campground located near the shore of Yellowstone Lake. No structures or roads were impacted by the fire. The fire was contained on Wednesday, July 28, after consuming approximately 520 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 18, 1:27 AM MST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 227 AM MDT SUN JUL 18 2010 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT A FEW LINGERING SHOWERS NOTED OVER JOHNSON COUNTY THIS MORNING... WITH MOST OF THE HEAVIER SHOWER ACTIVITY HAVING MOVED EAST OF THE AREA. ADDITIONAL WEAK SHOWERS NOTED OVER THE BIGHORN MOUNTAINS WHICH MAY CONTINUE TO IMPACT JOHNSON COUNTY THIS MORNING. SIMILAR DAY EXPECTED TODAY. ISOLATED SHOWER ACTIVITY ANTICIPATED IN THE AFTERNOON WITH CONTINUED WARM TEMPERATURES. SHOWER ACTIVITY ACROSS THE WESTERN PORTION OF THE STATE WILL WEAKEN THIS EVENING. NEARLY ALL SHOWER ACTIVITY IS EXPECTED TO EXIT THE AREA BY MIDNIGHT WITH A QUICK TRANSITORY RIDGE SETTING UP OVERNIGHT. ANOTHER WEAK DISTURBANCE SLATED TO MOVE THROUGH THE AREA LATE MONDAY MORNING AND INTO THE AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE PRESENT OVER THE AREA. SHOWER ACTIVITY WILL LINGER THROUGH THE OVERNIGHT HOURS OF MONDAY DUE TO THE MOVEMENT OF A COLD FRONT THROUGH THE AREA. TEMPERATURES ON TUESDAY AFTERNOON WILL BE SLIGHTLY COOLER IN RESPONSE...WITH ADDITIONAL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ANTICIPATED OVER SOUTHEASTERN AND NORTHWESTERN WYOMING. .LONG TERM...WEDNESDAY THROUGH SUNDAY A COUPLE OF DISTURBANCES IN ZONAL FLOW MOVE ACROSS AREA WEDNESDAY AND THURSDAY WITH THE BEST CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EAST ON WEDNESDAY...A DRIER WESTERLY FLOW PREVAILING ON THURSDAY. A SOUTHWEST FLOW ALOFT PREVAILS OVER AREA FRIDAY THROUGH THE WEEKEND WITH GENERALLY ABOVE NORMAL TEMPERATURES AND SOME SUB-TROPICAL MOISTURE RESULTING IN SLIGHT CHANCES FOR LATE DAY AND NIGHTTIME THUNDERSTORMS. MEDIUM-RANGE GLOBAL MODELS IN GOOD AGREEMENT WEDNESDAY AND THURSDAY WITH CONTINUATION OF FAST ZONAL FLOW ACROSS THE NORTHERN TIER OF THE U.S. WITH BROAD HIGH PRESSURE ACROSS THE SOUTHERN U.S. CENTERED OVER THE SOUTHEAST U.S. UPPER TROUGH MOVES ACROSS AREA WEDNESDAY AFTERNOON AND EVENING WITH GFS FASTER THAN CANADIAN (GEM) OR ECMWF. THUS...THE GFS BRINGS DRIER AIR INTO THE WEST WEDNESDAY AFTERNOON FASTER THAN GEM OR ECMWF. FORECAST KEEPS CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS OVER ALL BUT THE FAR WEST WHERE ALL MODELS INDICATE MORE STABLE ATMOSPHERE BY WEDNESDAY AFTERNOON. A SECOND SHORTWAVE RACES ACROSS SOUTH CENTRAL CANADA THURSDAY WITH THE GEM ON THE SLOW SIDE OF GUIDANCE IN THIS CASE. DRY WESTERLY FLOW TO PREVAIL OVER MOST OF THE AREA DURING THE DAY THURSDAY WITH ASSOCIATED FRONT PUSHING SOUTH INTO NORTH AND CENTRAL WYOMING THURSDAY NIGHT. OPERATIONAL MODELS CONTINUE TO HAVE DIFFICULTY RESOLVING PATTERN OVER THE NORTHEAST PACIFIC AND NORTHWEST U.S. AFTERWARDS AND FORECAST LEANS TOWARD GEFS MEAN WHICH SHOWS UPPER HIGH OVER SOUTHEAST U.S. TRANSLATING WESTWARD INTO THE SOUTHERN PLAINS WITH TROUGH OVER THE EASTERN PACIFIC...SOUTHWEST FLOW ALOFT OVER THE ROCKIES. LAST WEEK OF JULY CLIMATOLOGICALLY FAVORED FOR ONSET OF MONSOON ACROSS WYOMING...THOUGH MODELS GENERALLY KEEP SUB-TROPICAL MOISTURE SUPPRESSED TO THE SOUTH THROUGH SATURDAY WITH GFS MORE BULLISH BRINGING MOISTURE UP FROM THE SOUTH ON SUNDAY. && .AVIATION... ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED TODAY...ESPECIALLY OVER THE NORTHWEST. A DISTURBANCE MOVING ACROSS TONIGHT COULD ALLOW FOR ISOLATED CONVECTION TO CONTINUE PAST MIDNIGHT OVER NORTHERN WYOMING. LIGHT TO MODERATE WESTERLY WINDS ARE EXPECTED THROUGH THIS EVENING OVER MUCH OF THE AREA...WITH THE STRONGEST WINDS OF 15 TO 20 KTS EXPECTED OVER SWEETWATER COUNTY...AND OPEN AREAS OR RIDGES IN THE WESTERN MOUNTAINS. IN ADDITION...A WEAK BOUNDARY IS EXPECTED TO PUSH INTO THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY THIS AFTERNOON/EVENING...BEFORE DISSIPATING DURING THE NIGHT. LIGHT WINDS ARE EXPECTED AFTER 03Z...EXCEPT FOR ANY OUTFLOWS GENERATED BY EARLIER CONVECTION. VFR CONDITIONS ARE EXPECTED...EXCEPT NEAR CONVECTION WHERE BRIEF/LOCAL IFR/MVFR CONDITIONS ARE POSSIBLE. && .FIRE WEATHER... ANOTHER WARM DAY EXPECTED ACROSS THE AREA WITH LOW DAYTIME HUMIDITY. HUMIDITY ACROSS THE BASINS EAST OF THE DIVIDE WILL DIP INTO THE LOW TEENS. A FEW ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON. VARIABLE AND GUSTY WIND WILL BE THE PRIMARY THREAT WITH THUNDERSTORM ACTIVITY TODAY IN ADDITION TO LIGHTNING. WARM CONDITIONS AND ISOLATED AFTERNOON ACTIVITY WILL CONTINUE MONDAY ACROSS THE AREA. MONDAY NIGHT AND INTO TUESDAY WILL SEE THE ADVANCEMENT OF A COLD FRONT MOVING FROM NORTH TO SOUTH THROUGH THE AREA. COOLER TEMPERATURES AND SLIGHTLY ELEVATED HUMIDITY ANTICIPATED BY TUESDAY AFTERNOON AND EVENING. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRANHAM LONG TERM...AEM AVIATION...WM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN JUL 18 2010 WYZ001>020-022>030-191100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND INTO THE EVENING HOURS. THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE GUSTY AND ERRATIC WIND...AS WELL AS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE REGION MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND HIGH WINDS THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235782.